Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS San Diego, CA

August 18, 2020Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 18, 2020, 2:10 PM PDT for Riverside County, San Bernardino County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 2:10 PM PDT (21:10 UTC)
Expired
Aug 18, 2020, 3:09 PM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS56 KSGX 182110
FFWSGX
CAC065-071-190000-
/O.NEW.KSGX.FF.W.0010.200818T2110Z-200819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
210 PM PDT Tue Aug 18 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 500 PM PDT.

* At 206 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Excessive rainfall over and upstream of 
  the Apple Fire burn scar will result in potentially deadly and 
  destructive debris flows. The debris flow can consist of rock, 
  mud, vegetation and other loose materials. The thunderstorms are 
  building southward so the northern of the Apple Fire Burn scar 
  will be impacted first.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Apple Fire burn scar, Yucaipa, Forest Falls, Banning, Angelus 
  Oaks, Hwy 38 Between Yucaipa And Onyx Summit, Mountain Home 
  Village, Calimesa, Cherry Valley.

Excessive rainfall over the burn scar will result in potentially 
deadly and destructive debris flows. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3415 11674 3394 11675 3397 11703 3418 11703

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Gregoria
1 follow-up statement
302 
WGUS76 KSGX 182209
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
309 PM PDT Tue Aug 18 2020

CAC065-071-182215-
/O.CAN.KSGX.FF.W.0010.000000T0000Z-200819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
309 PM PDT Tue Aug 18 2020

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures. 
Additional thunderstorm development will be possible through this 
evening so continue to monitor weather conditions. . 

LAT...LON 3415 11674 3394 11675 3397 11703 3418 11703

$$

JMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:52 PM PDT, 18 minutes earlier.

Area forecast discussion, Aug 18, 1:52 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
152 PM PDT Tue Aug 18 2020

.SYNOPSIS...
Scattered thunderstorms have developed in the mountains, high
desert, and portions of the Inland Empire this afternoon. This
could repeat Wednesday afternoon, with lightning and strong gusty
winds being the primary hazards. At least a slight chance for
thunderstorms will continue each afternoon through the weekend,
mainly for the mountains and high deserts. An influx of moisture
from the south could increase the thunderstorm chances on Friday
and Saturday. Strong high pressure over the southwest states will
weaken a little for the latter half of the week. Except near the
coast where the marine layer will provide a moderating influence,
days will be very hot with warm nights through Thursday. Not quite
as hot for Friday into early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Several thunderstorms have developed this afternoon, and numerous
lightning strikes, heavy downpours with minor flooding, small hail
and one downed tree have been reported thus far. Scattered tstms
are likely to continue for 3-5 more hours this afternoon. Areas
most likely to be impacted are: the mountains of Riverside and
San Bernardino Counties, the High Desert and the Inland Empire
including the banning pass. San Diego County, Orange County and
the lower deserts are at less risk but the possibility of
development in those areas can't be ruled out.

From previous discussion...
Through Thursday...Strong high pressure remains centered over
Nevada and Utah, causing moisture to move into Southern California
from the east. Very hot daytime temperatures will continue through
Thursday except near the coast and in the higher elevations of
the mountains, with warm overnight low temperatures due to higher
humidities and nocturnal cloud cover. Some areas in the lower
deserts still have temperatures in the lower 90s at 5 AM with some
locations in the Inland Empire in the lower 80s.

The focus for thunderstorms Wednesday afternoon is expected to be
mainly in the mountains and in portions of the high desert. Cell
motion may not be quite as rapid, but cell motion and available
moisture will once again be limiting factors for flash flood
potential. Drying is expected for Thursday which will further
reduce thunderstorm chances.

With the east-southeast flow aloft across the region, some
convection could move west of the mountains to the coast, and
nocturnal convection is not out of the question, but any forcing
appears weak. A few of the higher resolution models do show widely
scattered showers moving across southwestern California tonight
into Wednesday morning, similar to the last 2 nights. These are
usually due to collapsing mesoscale convective systems over
Arizona.

Friday through Tuesday...High pressure will be centered over
Arizona, but not as strong as early this week. It will not be
quite as hot. Daytime temperatures will go from being 10-15
degrees above seasonal averages to 5-10 degrees above seasonal
averages in the lower deserts. There should continue to be at
least a slight chance of thunderstorms each afternoon, mainly near
the mountains and across the high desert. There could be an
increase in moisture from the south and southeast on Friday and
Saturday as what should then be weakening Hurricane Genevieve
moves west northwestward off the southern Baja coast. This could
knock temperatures down more for the lower deserts on Friday and
warm them west of the mountains. Thunderstorm chances may increase
Friday and Saturday afternoons, especially near the mountains.

&&

.AVIATION...
182000Z...Coast...FEW-SCT low clouds are currently over the southern
San Diego coast, and will likely continue through the afternoon.
Otherwise, mostly clear with high clouds at/above 15,000 feet MSL
through this evening. Patchy low clouds with bases 500-1000 ft MSL
will move into coastal areas after 08Z. Best timing for ceilings at
KSAN/KCRQ is 09-15Z. Brief ceilings possible at KSNA from 10-15Z,
but confidence is low. Scatter out expected around 16-17Z.

Valleys/Mountains/Deserts...High clouds at/above 15,000 feet MSL
through today. Scattered TSRA expected in the mountains and High
Desert through 03Z. Storm bases will be around 15,000 feet MSL with
tops to 40,000 feet MSL. Storms will drift west off the mountains
and into the Inland Empire near KSBD, KRIV and KONT. Downburst wind
potential of 35 knots in the strongest cells, and frequent lightning
possible in any storm that develops.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation is requested for San Bernardino and Riverside
counties. Orange and San Diego counties may be needed later this
afternoon.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT Thursday for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Connolly

In the hours before

Special weather statement, Aug 18, 11:43 AM PDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service San Diego CA
1143 AM PDT Tue Aug 18 2020

CAZ055-181915-
San Bernardino County Mountains CA-
1143 AM PDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1215
PM PDT...

At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm near
Big Bear Lake. This storm was drifting northwest.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Bear Lake, Hwy 18 Between Running Springs And Big Bear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 11685 3420 11687 3422 11710 3438 11705
TIME...MOT...LOC 1841Z 107DEG 2KT 3427 11695

Gregoria
Special weather statement, Aug 18, 12:43 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Diego CA
1243 PM PDT Tue Aug 18 2020

CAZ048-055-182030-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Bernardino County Mountains CA-
1243 PM PDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 130
PM PDT...

At 1240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Angelus Oaks, or 8 miles northwest of Forest Falls, moving northwest
at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Forest Falls, Running Springs, Seven Oaks, Angelus Oaks, Hwy 18
Between Running Springs And Big Bear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3415 11686 3407 11694 3417 11721 3431 11709
TIME...MOT...LOC 1940Z 114DEG 5KT 3418 11702

Gregoria
Local storm report, Aug 18, 12:53 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             HEMET                   33.75N 116.97W
08/18/2020  M0.25 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            1/4 INCH HAIL REPORTED IN HEMET STARTING AT
            12:46 PM.

&&

SC
Local storm report, Aug 18, 12:58 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HEAVY RAIN       3 E HEMET               33.74N 116.91W
08/18/2020  M0.72 INCH       RIVERSIDE          CA   MESONET

            0.72 INCH OF RAIN REPORTED IN 26 MINUTES AT
            CW4086 IN HEMET.

&&

SC
Local storm report, Aug 18, 1:10 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       2 E HEMET               33.74N 116.93W
08/18/2020  E1.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            SPOTTER ESTIMATED 0.50 INCH TO 1 INCH OF
            RAIN IN ABOUT 20 MINUTES WITH URBAN FLOODING
            ONGOING IN EAST HEMET.

&&

SC
Local storm report, Aug 18, 1:52 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT TUE AUG 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 E HEMET               33.74N 116.91W
08/18/2020                   RIVERSIDE          CA   LAW ENFORCEMENT

            TREE BLOWN DOWN, BLOCKING ALL LANES NEAR
            INTERSECTION OF MAYBERRY AVE AND LAKE ST, IN
            HEMET. WIND GUSTS RANGED BETWEEN 25 AND 32
            MPH AT NEARBY WEATHER STATIONS AROUND THE
            TIME OF THE REPORT.

&&

BR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:43 AM PDTSpecial Weather StatementSGX32 min
Aug 18, 12:28 PM PDTSevere Thunderstorm WarningSGXRiverside46 min
Aug 18, 12:43 PM PDTSpecial Weather StatementSGX47 min
Aug 18, 12:50 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 18, 12:54 PM PDTSevere Thunderstorm WarningSGXSan Bernardino66 min
Aug 18, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 18, 1:57 PM PDTSevere Thunderstorm WarningSGXSan Bernardino39 min
Aug 18, 3:02 PM PDTSpecial Weather StatementSGX28 min
Aug 18, 3:12 PM PDTSevere Thunderstorm WarningSGXRiverside21 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.